Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 64, NWS Lake Charles, LA

July 3, 2012Iberia Parish, Lafayette Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 3, 2012, 4:21 PM CDT for Iberia Parish, Lafayette Parish, Vermilion Parish, Louisiana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2012, 4:21 PM CDT (21:21 UTC)
Expired
Jul 3, 2012, 4:45 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Lafayette Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 119 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:35 PM CDTTSTM WND DMGLafayette, LAESTIMATED WINDS 65 TO 70 MPH CAUSED DOWNING OF LARGE TREE LIMBS IN AND AROUND THE NEIGHBORHOOD INTERSECTION OF JOHNSTON AND DOUCETTE STREETS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS54 KLCH 032121
SVRLCH
LAC045-055-113-032145-
/O.NEW.KLCH.SV.W.0064.120703T2121Z-120703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 PM CDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  SOUTHERN LAFAYETTE PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES LAFAYETTE...
  NORTHEASTERN VERMILION PARISH IN SOUTHWEST LOUISIANA...
  THIS INCLUDES ABBEVILLE...

* UNTIL 445 PM CDT

* AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...9 MILES EAST OF ABBEVILLE...
  MOVING NORTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YOUNGSVILLE BY 430 PM CDT...
  ABBEVILLE AND BROUSSARD BY 435 PM CDT...
  MAURICE AND MEAUX BY 445 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2988 9199 3007 9225 3025 9202 3012 9193
      3008 9195 3006 9188 3000 9184
TIME...MOT...LOC 2120Z 127DEG 15KT 3002 9200

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:34 PM CDT, 47 minutes earlier.

Area forecast discussion, Jul 3, 3:34 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
334 PM CDT TUE JUL 3 2012

.SYNOPSIS...
A WEAKENING UPPER WAVE OVER NORTHEAST TEXAS HAS PROVIDED A LITTLE
MORE CLOUD COVER OVER EAST TEXAS THIS AFTERNOON AND HAS RESULTED
IN TEMPERATURES IN THE UPPER 80S TO LOWER 90S THERE. WITH LOWER TO
MIDDLE 90S IN LOUISIANA. ISOLATED SHOWERS HAVE BEEN ONGOING ACROSS
CENTRAL LOUISIANA WITH A THUNDERSTORM OR TWO ONGOING FOR THE PAST
HOUR OR TWO IN CAMERON AND IBERIA PARISHES.

&&

.DISCUSSION...
WILL MAINTAIN ISOLATED SHOWERS AND THUNDERSTORM INTO THE EVENING
ACROSS CENTRAL AND SOUTH CENTRAL LOUISIANA. OTHER AREAS MAY SEE
SOME ISOALTED ACTIVITY BUT WILL KEEP POP AROUND 10.

OTHERWISE WILL CONTINUE TO BE WARM THE NEXT COUPLE OF DAYS WITH
ISOLATED ACTIVITY CONTINUING...MAINLY OVER THE EASTERN ZONES. BOTH
THE GFS AND ECMWF CONTINUE TO MAINTAIN THE IDEA OF THE RIDGE
SHIFTING NORTH ALLOWING DEEPER MOISTURE AND MORE INSTABILITY
RESULTING IN BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BEGINNING FRIDAY AND CONTINUING INTO EARLY NEXT WEEK. VERY LITTLE
CHANGES WERE MADE TO THE EXTENDED FORECAST DID TWEAK POPS UP SOME
ACROSS THE EASTERN ZONES AND THUS LOWERED MAX TEMPS A TAD.

&&

.MARINE...
LIGHT WINDS AND LOW SEAS EXPECTED TO CONTINUE AS HIGH PRESSURE
REMAINS IN CONTROL.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  75  92  76  93  75 /  10  10  10  10  20
KBPT  75  92  75  92  75 /  10  10  10  10  10
KAEX  73  96  73  96  73 /  20  10  10  20  20
KLFT  75  94  75  93  75 /  20  20  10  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 3, 5:06 AM CDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
506 AM CDT TUE JUL 3 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
041015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
506 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY DURING
THE AFTERNOON. THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LIMITS...BUT OCCASIONAL LIGHTNING AND BRIEF MODERATE TO HEAVY
RAINFALL WILL BE POSSIBLE WITH A FEW OF THE STORMS.

AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 98 TO 105 DEGREES.
THESE VALUES ARE BELOW HEAT ADVISORY CRITERIA. HOWEVER...CAUTION
SHOULD STILL BE TAKEN BY THOSE WORKING OUTSIDE...BY TAKING
FREQUENT BREAKS AND DRINKING PLENTY OF WATER.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED MAINLY AFTERNOON SHOWER OR THUNDERSTORMS ARE FORECASTED
THROUGH THURSDAY WITH THE BEST CHANCES EAST OF US HIGHWAY 171 IN
LOUISIANA. SOME INCREASE IN SHOWERS AND THUNDERSTORMS ARE EXPECTED
BEGINNING FRIDAY AND CONTINUING THROUGH THE WEEKEND. NO ORGANIZED
SEVERE WEATHER IS EXPECTED AT THIS TIME. AFTERNOON HEAT INDEX
VALUES WILL CONTINUE TO BE AROUND 100 DEGREES...WITH ISOLATED
LOCATIONS HAVING HEAT INDEX VALUES TO NEAR 105 DEGREES.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-041015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
506 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GENERALLY LIGHT WINDS AND LOW SEAS ARE EXPECTED. ISOLATED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE OVER THE COASTAL WATERS EAST OF
INTRACOASTAL CITY WITH SOME INCREASE IN ACTIVITY EXPECTED FRIDAY
THROUGH THE WEEKEND. OCCASIONAL TO FREQUENT LIGHTNING...HEAVY RAIN
AND GUSTY WINDS MAY OCCUR WITH THE THUNDERSTORM ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

24

In the hours before

Local storm report, Jul 3, 4:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
411 PM CDT TUE JUL 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     4 WNW NEW IBERIA        30.03N 91.88W
07/03/2012  M58 MPH          IBERIA             LA   ASOS

            MEASURED BY THE ACADIANA REGIONAL ASOS.

&&

JBRAZZEL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:49 PM CDTSpecial Weather StatementLCHLafayette26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.